img-download-app
img-download-app

A nurse caring for a mechanically ventilated patient who is sedated for a prolonged time with a high-dose propofol knows to monitor for what adverse effect(s)?

Explanation

• Propofol infusion syndrome (PRIS) is a rare but extremely dangerous complication associated with prolonged, high-dose infusions.

• Manifestations have a sudden onset and include severe metabolic acidosis (early sign), cardiac arrhythmias (refractory bradycardia, heart block), hyperkalemia, lipemia, rhabdomyolysis, hepatomegaly, and acute kidney injury as evidenced by increasing creatinine levels. 

• Patients receiving propofol should have continuous ECG monitoring and monitoring for early warning signs (elevated lactate, urine myoglobin). If PRIS is suspected, the propofol infusion must be stopped immediately, cardiocirculatory stabilization initiated, and the metabolic acidosis corrected.

• Risk factors for PRIS include: critical illness, younger age, > 4mg/kg/hour rate, infusion > 48 hours, & poor intake of carbohydrates. In order to reduce the risk for PRIS, the lowest dose of propofol for the shortest duration should be used.

Visit our website for other NCLEX topics now!